Weak compactness of wave maps and harmonic maps

Stefan Müller; Michael Struwe; Alexandre Freire

Annales de l'I.H.P. Analyse non linéaire (1998)

  • Volume: 15, Issue: 6, page 725-754
  • ISSN: 0294-1449

How to cite


Müller, Stefan, Struwe, Michael, and Freire, Alexandre. "Weak compactness of wave maps and harmonic maps." Annales de l'I.H.P. Analyse non linéaire 15.6 (1998): 725-754. <http://eudml.org/doc/78454>.

author = {Müller, Stefan, Struwe, Michael, Freire, Alexandre},
journal = {Annales de l'I.H.P. Analyse non linéaire},
keywords = {wave maps; Hodge structure; weak limits; Palais-Smale sequences; harmonic map functional; limits of almost -surfaces},
language = {eng},
number = {6},
pages = {725-754},
publisher = {Gauthier-Villars},
title = {Weak compactness of wave maps and harmonic maps},
url = {http://eudml.org/doc/78454},
volume = {15},
year = {1998},

AU - Müller, Stefan
AU - Struwe, Michael
AU - Freire, Alexandre
TI - Weak compactness of wave maps and harmonic maps
JO - Annales de l'I.H.P. Analyse non linéaire
PY - 1998
PB - Gauthier-Villars
VL - 15
IS - 6
SP - 725
EP - 754
LA - eng
KW - wave maps; Hodge structure; weak limits; Palais-Smale sequences; harmonic map functional; limits of almost -surfaces
UR - http://eudml.org/doc/78454
ER -


  1. [1] F. Bethuel and J.-M. Ghiadaglia, Weak limits of solutions to the steady incompressible 
  2. two-dimensional Euler equations in a bounded domain, Asympt. Anal., Vol. 8, 1994, pp. 277-291. Zbl0808.76014MR1288610
  3. [2] F. Bethuel, Weak convergence of Palais-Smale sequences for some critical functionals, Calc. Var., Vol. 1, 1993, pp. 267-310. Zbl0812.58018MR1261547
  4. [3] F. Bethuel, On the singular set of stationary harmonic maps, manusc. math., Vol. 78, 1993, pp. 417-443. Zbl0792.53039MR1208652
  5. [4] S. Campanato, Sistemi ellittiche del secondo ordine e spazi L2.λ, Ann. Mat. Pura Appl., Vol. 69, 1965, pp. 321-380. Zbl0145.36603MR192168
  6. [5] D. Christodoulou and A.S. Tahvildar-Zadeh, On the regularity of spherically symmetric wave maps, Comm. Pure Appl. Math., Vol. 46, 1993, pp. 1041-1091. Zbl0744.58071MR1223662
  7. [6] R. Coifman, P.-L. Lions, Y. Meyer and S. Semmes, Compensated compactness and Hardy spaces, J. Math. Pures Appl., Vol. 72, 1993, pp. 247-286. Zbl0864.42009MR1225511
  8. [7] R. Diperna and A. Majda, Reduced Hausdorff dimension and concentration cancellation for two-dimensional incompressible flows, J. Amer. Math. Soc., Vol. 1. 1988, pp. 59-95. Zbl0707.76026MR924702
  9. [8] L.C. Evans, Partial regularity for stationary harmonic maps into spheres, Arch. Rat. Mech. Anal., Vol. 116, 1991, 101-113. Zbl0754.58007MR1143435
  10. [9] C. Fefferman and E.M. Stein, Hp spaces of several variables, Acta Math., Vol. 129, 1972, pp. 137-193. Zbl0257.46078MR447953
  11. [10] J. Frehse, Capacity methods in the theory of partial differential equations, Jahresb. Dt. Math. Ver., Vol. 84, 1982, pp. 1-44. Zbl0486.35002MR644068
  12. [11] A. Freire, Global weak solutions of the wave map system to compact homogeneous spaces, manuscripta math., Vol. 91, 1996, pp. 525-533. Zbl0867.58019MR1421290
  13. [12] A. Freire, S. Müller and M. Struwe, Weak convergence of wave maps from (2+1) dimensional Minkowski space to Riemannian manifolds, Invent. Math., Vol. 130, 1997, pp. 589-617. Zbl0906.35061MR1483995
  14. [13] M. Giaquinta, Introduction to regularity theory for nonlinear elliptic systems, Lectures in Mathematics, Birkhäuser, 1993. Zbl0786.35001MR1239172
  15. [14] D. Goldberg, A local version of the Hardy space, Duke Math. J., Vol. 46, 1979, pp. 27-42. Zbl0409.46060MR523600
  16. [15] E. Heinz, Elementare Bemerkung zur isoperimetrischen Ungleichung im R3, Math. Z., Vol. 132, 1973, pp. 319-322. Zbl0251.52014MR323976
  17. [16] F. Hélein, Régularité des applications faiblement harmoniques entre une surface et une variété Riemannienne, C. R. Acad. Sci. Paris Ser. I Math., Vol. 312, 1991, pp. 591-596. Zbl0728.35015MR1101039
  18. [17] S. Klainerman and M. Machedon, Space-time estimates for null forms and the local existence theorem, Comm. Pure Appl. Math., Vol. 46, 1993, pp. 1221-1268. Zbl0803.35095MR1231427
  19. [18] S. Klainerman and M. Machedon, Smoothing estimates for null forms and applications, Int. Math. Res. Not., Vol. 4, 1994, pp. 383-389. Zbl0832.35096MR1301438
  20. [19] P.-L. Lions, The concentration compactness principle in the calculus of variations, the limit case, Part 2 , Rev. Mat. Iberoam., Vol. 1/2 , 1985, pp. 45-121. Zbl0704.49006MR850686
  21. [20] E.J. Nussenzweig Lopes, An estimate on the Hausdorff dimension of a concentration set for the incompressible 2-D Euler equations, Indiana Univ. Math. J., Vol. 43, 1994, pp. 521-534. Zbl0807.35113MR1291527
  22. [21] S. Müller and M. Struwe, Global existence of wave maps in 1+2 dimensions for finite energy data, Top. Methods Nonlinear Analysis, Vol. 7, 1996, pp. 245-259. Zbl0896.35086MR1481698
  23. [22] S. Müller, M. Struwe and V. Šverák, Harmonic maps on planar lattices, Ann. SNS Pisa, to appear. Zbl1004.58007
  24. [23] S. Müller and M. Struwe, Spatially discrete wave maps on (1+2)-dimensional space-time, Top. Methods Nonlinear Analysis, to appear. Zbl0933.58020
  25. [24] S. Semmes, A primer on Hardy spaces, and some remarks on a theorem of Evans and Müller, Conun. P.D.E., Vol. 19, 1994, 277-319. Zbl0836.35030MR1257006
  26. [25] J. Shatah, Weak solutions and development of singularities in the SU (2) σ-model, Comm. Pure Appl. Math., Vol. 41, 1988, pp. 459-469. Zbl0686.35081MR933231
  27. [26] J. Shatah and A.S. Tahvildar-Zadeh, On the Cauchy problem for equivariant wave maps, Comm. Pure Appl. Math., Vol. 45, 1992, pp. 947-971. Zbl0769.58015MR1168115
  28. [27] E. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, 1970. Zbl0207.13501MR290095
  29. [28] E. Stein, Harmonic analysis, Princeton Univ. Press, 1993. Zbl0821.42001MR1232192
  30. [29] M. Struwe, Wave maps, in: Nonlinear partial differential equations in geometry and physics-Barrett Lectures1995 (Eds. G. Baker et al.), Birkhäuser, 1997, pp. 113-153. Zbl0869.53017MR1437153
  31. [30] L. Tartar, Remarks on oscillations and Stokes's equation, in: Macroscopic modelling of turbulent flows (Nice, 1984), Lect. Notes Phys., Vol. 230, Springer, 1985, pp. 24-31. Zbl0611.76042MR815930
  32. [31] H.C. Wente, An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl., Vol. 26, 1969, pp. 318-344. Zbl0181.11501MR243467
  33. [32] Y. Zheng, Regularity of solutions to a two dimensional modified Dirac-Klein-Gordon system of equations, Comm. Math. Phys., Vol. 151, 1993, pp. 67-87. Zbl0765.35046MR1201656
  34. [33] Yi Zhou, Global weak solutions for the 2 + 1 dimensional wave maps with small energy, preprint, 1995. 
  35. [34] Yi Zhou, Global weak solutions for 1 + 2 dimensional wave maps into homogeneous spaces, Ann. IHP-Analyse non linéaire, to appear. Zbl0997.58012

Citations in EuDML Documents

  1. Sören Bartels, Georg Dolzmann, Ricardo H. Nochetto, A finite element scheme for the evolution of orientational order in fluid membranes
  2. Michael Struwe, Recent existence and regularity results for wave maps
  3. Terence Tao, Geometric renormalization of large energy wave maps
  4. Shenzhou Zheng, A compactness result for polyharmonic maps in the critical dimension
  5. Chang You Wang, A compactness theorem of n-harmonic maps
  6. Tristan Rivière, Lois de conservation pour les problèmes invariants conformes et les equations de Schrödinger à potentiels antisymetriques

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.